Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 50, NWS Wichita, KS

April 14, 2001Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 14, 2001, 9:10 PM CDT for Reno County, Kansas. It was in force for 65 min. 11 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 14, 2001, 9:10 PM CDT (02:10 UTC)
Expired
Apr 14, 2001, 10:15 PM CDT
In force
65 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Reno County, KS

The radar

The Wichita radar (KICT), 71 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 14, 9:10 PM CDTHail 0.75Plevna, KS
Apr 14, 9:25 PM CDTHail 0.75Sylvia, KS
Apr 14, 9:27 PM CDTHail 0.75Partridge, KS
Apr 14, 9:27 PM CDTHail 0.75Plevna, KS
Apr 14, 9:34 PM CDTHail 1Punkin Center, KS
Apr 14, 9:37 PM CDTHail 1Elmer, KSHail covered ground.
Apr 14, 9:45 PM CDTHail 0.75Castleton, KS
Apr 14, 9:45 PM CDTHail 1.75Haven, KS
Apr 14, 9:52 PM CDTHail 1Haven, KSOccurred at K-96/Victory Rd intersection.
Apr 14, 9:58 PM CDTHail 0.75Haven, KS
Apr 14, 10:02 PM CDTHail 0.75Haven, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 6:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1970 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1970 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1548 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.6
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 150211
SVRICT
KSC155-150315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
910 PM CDT SAT APR 14 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RENO COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 1015 PM CDT.

* AT 907 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTHEAST OF SYLVIA...OR ABOUT 26 MILES
  WEST OF HUTCHINSON...MOVING EAST AT 35 MPH.  OTHER SEVERE          
  THUNDERSTORMS WILL MOVE OVER SOUTHWESTERN RENO COUNTY.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 1015 PM CDT...
  ABBYVILLE...
  ARLINGTON...
  PARTRIDGE...
  10 MILES NORTH OF PRETTY PRAIRIE...
  SOUTH HUTCHINSON...
  HAVEN...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

THIS IS A DANGEROUS STORM. SEEK A STURDY SHELTER IMMEDIATELY

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE 
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE 
WARNING.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RENO
COUNTY UNTIL 1015 PM CDT.

LAT...LON 3810 9846 3773 9848 3773 9772 3804 9773

/WOLF

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 3:08 PM CDT, 6 hours 2 minutes earlier.

Area forecast discussion, Apr 14, 3:08 PM CDT, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
308 PM CDT SAT APR 14 2001

THUNDERSTORM CHANCES OF IMMEDIATE CONCERN THIS AFTERNOON.  TEMPS AND
THE POSSIBILITY OF NEXT CHANCE OF PRECIPITATION BY THE FIRST OF NEXT
WEEK THE FOCUS BEYOND.  LATEST SFC ANALYSIS HAS LOW OVER SWRN KANSAS
WITH WEAK BOUNDARY INVOF KANS-OKLA BORDER...WORKING NWD. DEWPTS
CREEPING INTO THE LOWER 60S ALONG THE BOUNDARY AND EXPECT MSTR TO
CONTINUE TO MOVE NWD.  WATER VAPOR SHOWING UPPER WAVE MOVING RAPIDLY
OUT OF ERN COLORADO WITH APPARENT GRAVITY WAVES DEVELOPING AHEAD OF
IT...JUST WEST OF CWA.  ELEVATED CONVECTION HAS ALREADY BROKEN OUT
AND WOULD EXPECT AREAL COVERAGE TO INCREASE PRIOR TO 00Z.

AFOREMENTIONED UPPER SYSTEM SHOULD MOVE ACROSS THE STATE FAIRLY
QUICKLY AS MODELS INDICATE IT EXITING THE REGION AFTER 06Z TONIGHT.
PRECIPITATION SHOULD BEGIN TO CONCENTRATE ITSELF MORE SOUTH AND EAST
IN AREA OF ENHANCED LIFT TOWARD OVERNIGHT.  WILL KEEP MENTION OF
PRECIP THEN WITH EMPHASIS BEING PLACED ON S CNTRL/SERN ZONES.  WILL
ALSO KEEP SOME MENTION OF SVR EARLY.  TEMPERATURES TO BE L40S NORTH
TO U40S SOUTH WITH SFC FLOW SWITCHING NWRLY.

BY SUNDAY...ZONAL FLOW SHOULD PREDOMINATE WITH CLEARING CONDITIONS.
THINK ANY LINGERING PRECIP SHOULD BE OVER PRIOR TO SUNRISE OVER SERN
ZONES GIVEN SPEED OF UPPER SYSTEM AND WILL REMOVE AM MENTION THERE.
FOR TEMPS...WILL GENERALLY FOLLOW WARMER FWC NUMBERS AS EXPECT SUN
TO OFFSET WEAK CAA.

NEXT SHOT OF COOLER AIR TO WORK ITS WAY SWD SUNDAY NIGHT AND MONDAY
AS COLD FRONT APPROACHES AREA.  MAIN UPPER LOW EXPECTED TO TRACK
ACROSS NRN U.S. WITH SFC LOW APPROACHING FROM THE SOUTHWEST.  GOOD
BROADSCALE LIFT INDICATED OVER THE AREA WHICH SHOULD MOVE EWD
THROUGH THE DAY.  ERLY SFC FLOW SHOULD HELP INCRS MOISTURE AS WELL.
WILL KEEP MENTION OF PRECIPITATION IN FOR MONDAY ACRS THE
NORTH...BUT KEEP POPS RATHER LOW ATTM.

IN THE EXTENDED...SFC HIGH TO SETTLE IN BEHIND COLD FRONT THROUGH
WEDNESDAY.   TEMPS SHOULD REMAIN RATHER COOL AND WILL TWEAK
DOWNWARD.  UPPER RIDGING IN PLACE INTO FRIDAY WITH NO SIGNIFICANT
PRECIPITATION CHANCES.  RIDGE BEGINS TO BREAK DOWN BY SATURDAY SEE
NEXT SHOT OF RAIN.

FCSTID = 16
ICT   49  74  45  64 /  50  10   0  10
HUT   47  72  42  63 /  50  10   0  10
EWK   47  71  43  62 /  50  10   0  10
EQA   48  73  43  63 /  50  10   0  10
WLD   50  74  45  65 /  50  10   0  10
RSL   43  68  38  56 /  30   0   0  20
GBD   44  69  39  57 /  30   0   0  20
SLN   45  70  40  59 /  40   0   0  20
MPR   46  70  39  60 /  40   0   0  20
CFV   52  75  45  65 /  70  10   0  10
CNU   51  75  44  65 /  70  10   0  10
K88   50  74  43  64 /  70  10   0  10

.ICT...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 7:00 PM CDTSevere Thunderstorm WarningICTMcPherson60 min
Apr 14, 7:09 PM CDTSevere Thunderstorm WarningICTReno66 min
Apr 14, 7:19 PM CDTSevere Thunderstorm WarningICTSaline41 min
Apr 14, 7:26 PM CDTTornado WarningICTKingman49 min
Apr 14, 7:32 PM CDTSevere Thunderstorm WarningICTSedgwick58 min
Apr 14, 7:35 PM CDTSevere Thunderstorm WarningICTHarvey55 min
Apr 14, 8:19 PM CDTSevere Thunderstorm WarningICTSumner41 min
Apr 14, 8:35 PM CDTSevere Thunderstorm WarningICTButler, Cowley55 min
Apr 14, 8:55 PM CDTTornado WarningICTCowley35 min
Apr 14, 9:22 PM CDTSevere Thunderstorm WarningICTElk38 min
Apr 14, 9:30 PM CDTTornado WarningICTChautauqua60 min
Apr 14, 9:36 PM CDTSevere Thunderstorm WarningICTHarvey69 min
Apr 14, 9:49 PM CDTSevere Thunderstorm WarningICTKingman56 min
Apr 14, 10:08 PM CDTSevere Thunderstorm WarningICTMontgomery52 min
Apr 14, 10:12 PM CDTSevere Thunderstorm WarningICTSedgwick63 min
Apr 14, 10:29 PM CDTSevere Thunderstorm WarningICTButler61 min
Apr 14, 10:54 PM CDTSevere Thunderstorm WarningICTSumner51 min
Apr 14, 10:57 PM CDTSevere Thunderstorm WarningICTGreenwood48 min
Apr 14, 11:02 PM CDTSevere Thunderstorm WarningICTLabette28 min
Apr 14, 11:15 PM CDTSevere Thunderstorm WarningICTCowley75 min
Apr 14, 11:50 PM CDTSevere Thunderstorm WarningICTWilson40 min
Apr 14, 11:59 PM CDTSevere Thunderstorm WarningICTNeosho61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.